By continuing to use the site you agree to our Privacy & Cookies policy

Doubts over haloperidol use for delirium in critical care

An antipsychotic drug used in hospitals to treat delirium in critically ill patients may not be as beneficial as first thought.

New research, published in the Lancet Respiratory Medicine, has found that haloperidol is no more effective than placebo in reducing the number of days that critically ill patients spend either delirious or in a coma.

Although the link between delirium and mortality is not firmly established, critically ill patients who develop delirium are up to three times more likely to die by six months than are those who do not.

Delirium may also add to the distress and discomfort experienced by both a critically ill patient and their family, therefore any drug to lessen this effect is welcome. The syndrome is characterised by severe confusion and disorientation, developing with relatively rapid onset and fluctuating in intensity.

However, it now appears that haloperidol is not actually effective when it comes to treating people suffering from delirium. A group of researchers led by Dr Valerie Page tested the effect of the drug on the syndrome in 141 critically ill patients on artificial ventilation in Watford General Hospital. Of these, 71 received haloperidol while the remaining 70 patients were given a placebo.

Compared to the placebo group, haloperidol had no effect on the number of days spent without delirium or without coma for up to 14 days after the study began. In addition, the drug had no effect on mortality rates, length of stay in critical care or hospital, or number of ventilator-free days up to 28 days after the start of the research.

Despite its lack of effectiveness in treating the syndrome, the patients who were given haloperidol seemed to require less sedation than those given placebo. This suggests that the drug may still have a role to play in the short-term management of acute agitation.

“Despite a limited evidence base, increasing numbers of patients are being exposed to haloperidol for the management of delirium,” said Dr Page. “Our results suggest a commonly used haloperidol dose regimen does not decrease delirium in critically ill patients requiring mechanical ventilation, when commenced early during ICU stay.”

 

Are you able to Speak out Safely?

Sign our petition to put pressure on your trust to support an open and transparent NHS

Readers' comments (1)

  • Dehydration is a major cause of delirium and confusion and should be checked out before drugs like haloperidol is given. It may or may not be affective short term but long term, it causes a stoop, patients to wander aimless about like a lost child, exhausting themselves and reduces dietry intake.In my opinion it should be withdrawn from use

    Unsuitable or offensive?

Have your say

You must sign in to make a comment.

Related Jobs

Sign in to see the latest jobs relevant to you!

newsletterpromo